[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.197.114. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Medical News & Perspectives
August 26, 2009

Varenicline Gets Stronger Warnings About Psychiatric Problems, Vehicle Crashes

JAMA. 2009;302(8):834. doi:10.1001/jama.2009.1153

As reports of suicide and other serious psychiatric adverse events among patients taking the smoking cessation drug varenicline continue to mount, the US Food and Drug Administration (FDA) is requiring a boxed warning on the drug's label to alert physicians and patients to these risks.

The FDA's decision to require its strongest type of warning on labeling for varenicline comes after several efforts by the agency since 2007 to alert physicians and patients to psychiatric risks associated with the widely prescribed drug. The new labeling will prominently warn of the risk of behavioral changes, depression, hostility, aggression, suicidal thoughts, and suicide in patients taking the drug. A similar warning is also being added to the label of bupropion, an antidepressant and smoking cessation therapy that already carried a warning about suicidality in patients treated with the drug for depression.

First Page Preview View Large
First page PDF preview
First page PDF preview
×